BPH Medicine and Cataract Surgery
BPH medicine and cataract surgery
Do you take medicine for BPH (an enlarged prostate) and plan to have cataract surgery? If you do, tell your ophthalmologist before your surgery that you take this medicine. BPH medicines (known as alpha-blockers) can affect the muscles inside your eye during surgery. If your eye surgeon knows you take them, he or she can prepare for these effects.
How can BPH medicine affect your eyes in surgery?
The iris (colored part of your eye) has muscles. Some of these muscles control the size of your pupil (the black circle inside the iris). During cataract surgery, alpha-blockers may keep your pupil from getting bigger (dilating). Or they can cause the pupil to suddenly get smaller (constrict). They can also make your iris billow during surgery, like a sheet in the wind. These problems are called “intraoperative floppy iris syndrome,” or IFIS.
IFIS is a problem during cataract surgery because your pupil needs to be widely dilated. If your eye surgeon is not prepared for this problem, your surgery might be more complicated.
Are you taking an alpha-blocker for enlarged prostate?
Alpha-blocker drugs are often prescribed to treat BPH. Let your ophthalmologist know before cataract surgery if you are on BPH medication.
You may know the alpha-blocker by its generic or brand name:
- tamsulosin (Flomax®)
- terazosin (Hytrin®)
- doxazosin (Cardura®)
- prazosin (Minipress®)
- alfuzosin (Uroxatral®)
Talk to your ophthalmologist about your medications.
If you plan to have cataract surgery, tell your ophthalmologist if you take BPH medicines. That way they can adjust how your eyes should be dilated for surgery.